Eating too much Black Licorice could hospitalize you! (Health)
Eating too much Black Licorice could hospitalize you
Black Licorice, a Treat that Can Play a Trick On Your Health
Print Posted by Joan Salge Blake October 26, 2011 02:34 PM
Consuming excess sugar and calories from candy is not the only health issues that you may need to be concerned about this Halloween season. The FDA just issued advice regarding the consumption of black licorice candy. According to the FDA, “if you’re 40 or older, eating 2 ounces of black licorice a day for at least two weeks, could land you in the hospital with an irregular heart rhythm or arrhythmia.” Who knew that candy could cause you to visit the ER?
It appears that black licorice contains a sweetening compound, glycyrrhizin, which is derived from the licorice root. Glycyrrhizin can cause potassium levels in the body to drop. When this occurs, some folks may experience abnormal heart rhythms, high blood pressure, swelling or edema, lethargy, and even congestive heart failure. Articles published in medical journals have linked black licorice these health issues in folks who are 40 years of age or older, especially those with a history of heart problems and/or high blood pressure.
Luckily, many of the licorice candy and products on the market do not actually contain any real licorice. Instead, they contain anise oil, which smells and taste like the real stuff but without the health problems, according to the FDA.
Finish reading this at: Boston Globe
- 'My headache's about to explode': U.S. girls just dropping dead - bibleprobe, 10.20.2011
- Several more hrs left today (Friday) before Camping's 'Doomsday' - bibleprobe, 10.21.2011
- Eating too much Black Licorice could hospitalize you! - bibleprobe, 10.26.2011
- Yasmin, newer birth control drugs increase risk of blood clots - bibleprobe, 10.27.2011